Antidepressants linked to weight gain in second year
Patients starting antidepressants are at a higher risk of becoming overweight or obese, a study of GP patients has found.
Researchers from Kings College London and the MHRA analysed nearly 300,000 people and found that long term use of antidepressants was associated with a sustained increase in the risk of weight gain.
GPs have said that they hope these findings will serve as a ‘stimulus for a more open and honest debate’ about antidepressant medication so patients can make informed decisions.
The study, published in the BMJ, evaluated the long term association between antidepressant prescribing and body weight from 2004 to 2014, and included around 137,000 men and 158,000 women from general practice records who had three or more readings for body mass index.
There were 12 different antidepressants assessed in the paper, which were mirtazapine, duloxetine, sertraline, venlafaxine, citalopram, fluoxetine, escitalopram, trazodone, amitriptyline, paroxetine, nortriptyline, and dosulepin.
The team found that long term use of antidepressants was associated with a ‘sustained increase’ in the risk of weight gain over at least five years.
They added that the different pharmacological classes of antidepressants displayed similar risk of weight gain, although mirtazapine was associated with the highest incidence of weight gain.
Researchers saw that during the second year of treatment, the risk of gaining at least 5% weight was 46% higher than in the general population, despite no association found during the first year of treatment.
Additionally patients who were initially of a normal weight had a higher risk of moving to either the overweight or obese groups, while those who were overweight had a higher risk of moving to the obese group, if they were taking antidepressants.
The study said: ‘Widespread utilisation of antidepressants may be contributing to long term increased risk of weight gain at population level.
‘The potential for weight gain should be considered when antidepressant treatment is indicated.’
West Kent GP partner Zishan Syed commented: ‘Some patients do attribute weight gain to antidepressant use and this study will no doubt add fuel to the ongoing debate about appropriateness of antidepressant use.
‘I do hope that this study will serve as a stimulus for a more open and honest debate about antidepressant medication to help patients make informed decisions about these drugs.’
Lead author and research associate at King’s College London Dr Rafael Gafoor said: ‘It’s important to stress that no patients should stop taking their medication and that if they have any concerns they should speak with their doctor or pharmacist.’
He added that the best advice for patients is to have an 'open informed conversation' with their GP if weight gain is an issue.
Picture credit: Getty Images